Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2002, 9:29 PM CDT for Plymouth County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2002, 9:29 PM CDT (02:29 UTC)
- Expired
- Jun 19, 2002, 10:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:38 PM CDT | Thunderstorm Wind 61 E | Craig, IA | Thunderstorm winds caused tree damage, including 3 inch diameter branches blown down. |
| Jun 19, 9:45 PM CDT | Hail 1 | Craig, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200229 SVRFSD IAC149-200300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 PM CDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM CDT * AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF LE MARS...OR ABOUT 9 MILES EAST OF AKRON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAIG AROUND 940 PM CDT LE MARS AROUND 950 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4292 9650 4278 9649 4277 9602 4291 9602
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:43 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Jun 19, 1:43 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 143 PM CDT WED JUN 19 2002 ...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING THEN AGAIN LATE THURSDAY NIGHT INTO FRIDAY... WATER VAPOR LOOP SHOWING STRONG UPPER LEVEL WAVE MOVING INTO NORTHWEST SD. 500 MB TEMPS -15 C TO -20 C WITHIN THIS UPPER WAVE WHICH SHOULD AID IN INCREASING CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND EARLY THIS EVENING. SFC FRONT HAS STALLED ACROSS WESTERN CWA...ABOUT FROM MITCHELL TO ARMOUR AT18Z...AND IS ABOUT 100 MILES WEST OF BOTH THE ETA AND AVN PROGS. CONVECTIVE PARAMETERS COMING TOGETHER WITH GOOD HEATING AND MODERATE SHEAR SO SEVERE POTENTIAL INCREASING AS WE APPROACH 90 IN MANY LOCATIONS. ETA ALSO CONFUSED WITH EARLY MORNING CONVECTION OVER SW MN...WHICH LIFTED NORTHEAST...BUT THE ETA TOOK AND DROVE DUE SOUTH INTO NORTHWEST IA...POLLUTING THE FIRST 24 HOURS OF THE MODEL RUN WITH A NON EXISTENT FRONT. AT THIS TIME IT LOOKS LIKE BEST CHANCE FOR SEVERE WILL BE ACROSS SOUTHEAST SD AND NORTHWEST IOWA. WITH POTENTIAL FOR SUPERCELLS SOME HAIL COULD BE LARGE. WILL BUMP UP POPS FOR ALL AREAS TONIGHT...TAPERING OFF TO THE NORTH. WILL WATCH FOR INITIAL DEVELOPMENT FROM ABOUT BROOKINGS TO TYNDALL. DOES APPEAR TO BE THE POTENTIAL FOR TWO AREAS OF CONVECTION...DEVELOPMENT AHEAD OF FRONT THIS AFTERNOON AND EVENING...THEN A POSSIBLE MCS DEVELOPING OVER WESTERN NE AND MOVING EAST NORTHEAST...AFFECTING MAINLY THE SOUTHERN CWA. ALSO SOME POTENTIAL FOR HEAVY RAIN BUT WILL NOT ISSUE A FLOOD WATCH AT THIS TIME SINCE WE HAVE HAD VERY LITTLE RAINFALL SO FAR...EXCEPT EXTREME SOUTHERN CWA. AFTER THIS...HIGH PRESSURE MOVES IN WITH RETURN FLOW BECOMING ESTABLISHED THURSDAY NIGHT. WILL MAINTAIN POPS THURSDAY NIGHT INTO FRIDAY AS MOISTURE RETURN IS PRETTY SIGNIFICANT. AFTER FRIDAY...MUCH WARMER AND BREEZIER CONDITIONS CAN BE EXPECTED WITH NEXT BEST CHANCE FOR PRECIP MONDAY NIGHT AND TUESDAY. WILL SEE 80S AND A FEW 90S ACROSS MOST OF THE CWA SAT-MON...POSSIBLY APPROACHING 100 NEAR THE MO RIVER ON SUNDAY. .FSD...NONE 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 22 min |
| Jun 19, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 33 min |
| Jun 19, 9:37 PM CDT | Tornado Warning | FSD | Plymouth | 23 min |
| Jun 19, 9:53 PM CDT | Tornado Warning | FSD | Sioux | 22 min |
| Jun 19, 10:00 PM CDT | Tornado Warning | FSD | Plymouth | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.